Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On an asymptotic behavior of elements of order $p$ in irreducible representations of the classical algebraic groups with large enough highest weights

Author: I. D. Suprunenko
Journal: Proc. Amer. Math. Soc. 129 (2001), 2581-2589
MSC (1991): Primary 20G05; Secondary 20G40
Published electronically: February 9, 2001
MathSciNet review: 1838380
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information


The behavior of the images of a fixed element of order $p$ in irreducible representations of a classical algebraic group in characteristic $p$ with highest weights large enough with respect to $p$ and this element is investigated. More precisely, let $G$be a classical algebraic group of rank $r$ over an algebraically closed field $K$ of characteristic $p>2$. Assume that an element $x\in G$ of order $p$ is conjugate to that of an algebraic group of the same type and rank $m<r$ naturally embedded into $G$. Next, an integer function $\sigma_x$ on the set of dominant weights of $G$ and a constant $c_x$ that depend only upon $x$, and a polynomial $d$ of degree one are defined. It is proved that the image of $x$ in the irreducible representation of $G$ with highest weight $\omega$contains more than $d(r-m)$ Jordan blocks of size $p$ if $m$ and $r-m$ are not too small and $\sigma_x(\omega)\geq p-1+c_x$.

References [Enhancements On Off] (What's this?)

  • 1. P. Bala and R. W. Carter, Classes of unipotent elements in simple algebraic groups. II, Math. Proc. Cambridge Philos. Soc. 80 (1976), no. 1, 1–17. MR 0417307
  • 2. N. Bourbaki, Groupes et algebres de Lie. Ch. IV-VI, Hermann, Paris, 1968.
  • 3. N. Bourbaki, Groupes et algebres de Lie. Ch. VII-VIII, Hermann, Paris, 1975.
  • 4. Walter Feit, The representation theory of finite groups, North-Holland Mathematical Library, vol. 25, North-Holland Publishing Co., Amsterdam-New York, 1982. MR 661045
  • 5. Peter Kleidman and Martin Liebeck, The subgroup structure of the finite classical groups, London Mathematical Society Lecture Note Series, vol. 129, Cambridge University Press, Cambridge, 1990. MR 1057341
  • 6. R. Lawther and D. M. Testerman, 𝐴₁ subgroups of exceptional algebraic groups, Mem. Amer. Math. Soc. 141 (1999), no. 674, viii+131. MR 1466951, 10.1090/memo/0674
  • 7. Gary M. Seitz, The maximal subgroups of classical algebraic groups, Mem. Amer. Math. Soc. 67 (1987), no. 365, iv+286. MR 888704, 10.1090/memo/0365
  • 8. Stephen D. Smith, Irreducible modules and parabolic subgroups, J. Algebra 75 (1982), no. 1, 286–289. MR 650422, 10.1016/0021-8693(82)90076-X
  • 9. Robert Steinberg, Representations of algebraic groups, Nagoya Math. J. 22 (1963), 33–56. MR 0155937
  • 10. Robert Steinberg, Lectures on Chevalley groups, Yale University, New Haven, Conn., 1968. Notes prepared by John Faulkner and Robert Wilson. MR 0466335
  • 11. I.D. Suprunenko, The minimal polynomials of elements of order $p$ in irreducible representations of Chevalley groups over fields of characteristic $p$, Siberian Adv. Math. 6 (1996), no 4, 97-150. Translated from Problems of Algebra and Logic. Trudy Inst. Math. Sib. Otdel. RAN. Novosibirsk. Vol. 30 (1996), 126-163.
  • 12. Irina D. Suprunenko, On Jordan blocks of elements of order 𝑝 in irreducible representations of classical groups with 𝑝-large highest weights, J. Algebra 191 (1997), no. 2, 589–627. MR 1448810, 10.1006/jabr.1996.6916
  • 13. I.D. Suprunenko, $p$-large representations and asymptotics: a survey and conjectures, Algebra 12. J. Math. Sci. (New York) 100 (2000), no. 1, 1861-1870.
  • 14. Donna M. Testerman, 𝐴₁-type overgroups of elements of order 𝑝 in semisimple algebraic groups and the associated finite groups, J. Algebra 177 (1995), no. 1, 34–76. MR 1356359, 10.1006/jabr.1995.1285

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20G05, 20G40

Retrieve articles in all journals with MSC (1991): 20G05, 20G40

Additional Information

I. D. Suprunenko
Affiliation: Institute of Mathematics, National Academy of Sciences of Belarus, Surganov str. 11, Minsk, 220072, Belarus

Keywords: Classical groups, representations, Jordan blocks
Received by editor(s): January 24, 2000
Published electronically: February 9, 2001
Additional Notes: This research has been supported by the Institute of Mathematics of the National Academy of Sciences of Belarus in the framework of the State program “Mathematical structures” and by the Belarus Basic Research Foundation, Project F98-180.
Communicated by: Stephen D. Smith
Article copyright: © Copyright 2001 American Mathematical Society